Iowa, 2022

Damaging Winds in Iowa, November 5, 2022

November 5, 2022 · NWS DVN · 2 events in 2 counties and zones

A strong storm system brought much needed rainfall to eastern Iowa the morning of November 4th through the 5th. This also brought two rounds of severe weather to eastern Iowa.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A strong storm system brought much needed rainfall to eastern Iowa the morning of November 4th through the 5th. This also brought two rounds of severe weather to eastern Iowa. During the morning hours of the 5th, a cold front moved eastward across the area couple with a low level jet led to a rapidly strengthening line of thunderstorms across far eastern Iowa that produced strong winds. The strongest winds along this line occurred in Scott and Muscatine County where damaging winds were reported. Heavy rain also fell with this storm system with 48 hour rainfall totals of 1 to 4 inches across eastern Iowa with the heaviest rains being reported along a Ottumwa to Dubuque line.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Nov 5, 5:34 AM CST, 1 hour 21 minutes earlier.

Area forecast discussion, Nov 5, 5:34 AM CST, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
634 AM CDT Sat Nov 5 2022

...AVIATION UPDATE...

.SYNOPSIS...
Issued at 345 AM CDT Sat Nov 5 2022

Overcast skies continue to engulf the region early this morning in
the wake of a cold front that is currently situated over northwest
Illinois. Objective analysis and surface observations show a
deepening surface low over north-central Missouri, which will
quickly cross the region later this morning, and bring strong, gusty
southerly winds and more showers and a few rumbles of thunder
later on. Latest 24 hour observed rainfall totals across our
forecast area largely range between 1 to 2 inches, with the
Davenport, IA airport reporting 2.03".

&&

.SHORT TERM...(Today and tonight)
Issued at 345 AM CDT Sat Nov 5 2022

Key Messages...our active weather pattern continues today, as a
rapidly strengthening area of low pressure quickly moves through the
region this morning into the early afternoon hours. Strong, gusty
southerly winds, along with additional chances of showers and
thunderstorms are expected before drying out by late this afternoon.

A potent surface low will quickly cross the region this morning,
leading to strong, gusty winds over the eastern portions of the
region, along with additional rounds of showers along with a few
rumbles of thunder. Models continue to be on track with indicating
rapid intensification of this surface low, due to a longwave upper-
level trough that will become more negatively-tilted with time,
along with a very strong 160 to 170+ kt upper-level jet streak.
Latest MSAS MSLP is around 996 hPa, progged to fall closer to
990 hPa as it crosses the region. NAEFS MSLP climatological
anomalies continue to indicate values that are 0.5 percent of
climatology, along with both the 05.00z GFS and ECMWF indicating
12hr height falls of around 20 to 25 decameters - very dramatic
height falls! The result should be strong, gusty southerly winds
this morning over our eastern portions of the region later this
morning. These strong winds are just starting to materialize as of
issuance of this discussion, so just a little later than
originally forecast, but things should quickly catch up this
morning. CAM guidance is indicating a dry slot along the southern
periphery of the surface low, which may cause some localized
strong to even severe wind gusts if any cells develop near it.
Latest timing for this across our southern areas will be between 5
AM to 9 AM, so this is something we will need to keep a close eye
on. Wind gusts with this event remain on track, with magnitudes
between 35 to 45 MPH - strongest across our eastern areas, where a
Wind Advisory remains in effect through this afternoon. Winds
will gradually weaken this afternoon from south to north as the
surface low departs. There will be some lingering 850-700 hPa
layer deformation zone along a warm conveyor belt over the
northwestern portions of the region, so some lingering
precipitation is expected there. There may even be some wintry mix
possible, if temperatures can cool enough via dynamic processes. Another
thing to note, too, is the temperature trends for our region will
follow a non-diurnal trend, with the warmest temperatures
expected this morning, cooling into the afternoon. Don't be fooled
by the warm temperatures this morning! They won't last all day.
Highs today are forecast in the middle 40s west to the lower 60s
east. These lower 60s temperatures will cool to the middle 40s by
the afternoon hours!

This evening into Sunday morning will be quieter compared to this
morning and afternoon, as the low exits the region. Overnight lows
will fall to the upper 30s to lower 40s for most locations, which is
actually still warmer than seasonal average. Southwesterly winds
will remain breezy tonight into Sunday morning, generally around
10 to 15 MPH, with gusts around 20 to 25 MPH.

.LONG TERM...(Sunday through Friday)
Issued at 345 AM CDT Sat Nov 5 2022

Key Messages...a period of dry conditions return for Sunday through
Wednesday night, with temperatures continuing to be warmer than
average. The next round of precipitation returns for Thursday.

Not much to say about the Long Term forecast period, with only one
precipitating system expected for Thursday. First, the dry period
for the first half of the week. An amplifying upper-level jet will
develop into a ridge, with surface high pressure nosing into the
region. Along with the dry conditions, temperatures will actually
be on the increase, with highs in the 50s for Sunday and Monday,
warming to the middle to upper 60s Wednesday.

A cold front will then move through on Thursday, as a longwave upper-
level trough develops over the western CONUS. Global models are all
indicating some measurable rainfall with this system, with perhaps
even some snow mixing in with the rain. However, forecast surface
temperatures suggest that little, if any, snow would accumulate. Sorry
to disappoint the snow lovers out there. In terms of the rainfall
amounts, uncertainty remains, as usual this far out, but the NBM
v4.1 probabilities of a half inch range between 20 to 50 percent,
with the highest probabilities being across our far south. WPC
cluster analysis of the 500 hPa heights/anomalies for Thursday are
in pretty good agreement with the placement of the upper-level
trough across the Intermountain West, but some differences in the
degree of height anomalies, with the ECMWF ensembles indicating
greater anomalies compared to the GFS ensemble members.

For Friday and Saturday, dry conditions are expected to return to
the region, with some cooling temperatures. We might be seeing some
high temperatures in the lower to middle 30s.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 624 AM CDT Sat Nov 5 2022

A difficult aviation forecast this morning, as a mix of MVFR to
LIFR cigs/vis have been observed, thanks to some areas of light
to moderate rain showers behind the cold front that moved through
the area yesterday. Flight conditions are expected to fluctuate
through the morning, but we should start to see some improvement
after 18Z throughout. Strong south to southwest winds, with gusts
between 30 to 40 knots, are expected. A dry slot should form on
the southern end of the surface low, so there should be a respite
from precipitation for some TAF terminals, but lingering
precipitation and lower ceilings are expected until 18Z.

After 00Z this evening, much of the low clouds should have moved
out, leaving us mostly clear and VFR. Winds will remain gusty,
with southwest gusts between 20 to 30 KTs.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Wind Advisory until 7 PM CDT this evening for Clinton-Dubuque-
     Jackson-Scott.

     Wind Advisory until 4 PM CDT this afternoon for Des Moines-Lee-
     Louisa-Muscatine.

IL...Wind Advisory until 7 PM CDT this evening for Carroll-Jo Daviess-
     Stephenson-Whiteside.

     Wind Advisory until 4 PM CDT this afternoon for Bureau-Hancock-
     Henderson-Henry IL-McDonough-Mercer-Putnam-Rock Island-
     Warren.

MO...Wind Advisory until 4 PM CDT this afternoon for Clark.

&&

SYNOPSIS...Schultz
SHORT TERM...Schultz
LONG TERM...Schultz
AVIATION...Gunkel
Hazardous weather outlook, Nov 5, 3:27 AM CST, 3 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
427 AM CDT Sat Nov 5 2022

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-060930-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
427 AM CDT Sat Nov 5 2022

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Strong, gusty south to southwest winds will develop early this
morning, lasting through the afternoon hours before gradually
weakening from south to north. A Wind Advisory remains in effect
for Illinois, portions of far eastern Iowa, into extreme
northeastern Missouri.

There is a low chance that a thin line of showers or thunderstorms
may produce locally enhanced wind gusts of over 55 MPH through
mid-morning as they pass through the region.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

There is a low chance that spotter activation will be needed
this morning.

JTS

In the hours before

Special weather statement, Nov 5, 4:51 AM CST, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Quad Cities IA IL
551 AM CDT Sat Nov 5 2022

IAZ087-088-098-MOZ009-051400-
Jefferson-Henry IA-Van Buren-Scotland-
Including the cities of Fairfield, Mount Pleasant, Keosauqua,
and Memphis
551 AM CDT Sat Nov 5 2022

...Locally Strong Southwest Winds Early This Morning...

A cold front will sweep across far northeastern Missouri and far
southeastern Iowa early this morning, leading to some locally
strong wind gusts. Gusty southwest winds between 30 to 40 MPH
have been observed behind the front, along with some isolated 45
MPH gusts. These localized gusts will likely last through 9 AM
this morning.

These gusty winds could blow around unsecured objects. Tree limbs
could be blown down and a few power outages may result. Use extra
caution when driving, especially if operating a high profile
vehicle on east-west roads.

JTS
Local storm report, Nov 5, 5:18 AM CST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
618 AM CDT SAT NOV 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0617 AM     HEAVY RAIN       PARNELL                 41.58N 92.01W
11/05/2022  M2.10 INCH       IOWA               IA   TRAINED SPOTTER

            24 HOUR RAINFALL TOTAL. MORE RAIN TO COME.

&&

TJG
Local storm report, Nov 5, 5:22 AM CST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
622 AM CDT SAT NOV 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0621 AM     HEAVY RAIN       1 ESE WILLIAMSBURG      41.66N 92.00W
11/05/2022  M2.05 INCH       IOWA               IA   CO-OP OBSERVER

            24 HOUR RAINFALL TOTAL. STILL RAINING.

&&

TJG
Special weather statement, Nov 5, 6:22 AM CST, 33 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
722 AM CDT Sat Nov 5 2022

IAZ064-065-067-078-051245-
Muscatine IA-Cedar IA-Louisa IA-Johnson IA-
722 AM CDT Sat Nov 5 2022

...A strong thunderstorm will impact portions of northeastern Henry,
western Louisa, southern Cedar, southeastern Johnson and Muscatine
Counties through 745 AM CDT...

At 721 AM CDT, Doppler radar was tracking a strong thunderstorm near
Columbus City, or near Columbus Junction, moving north at 60 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Grandview around 725 AM CDT.
  Conesville and Letts around 730 AM CDT.
  Fruitland around 735 AM CDT.
  Nichols around 740 AM CDT.

Other locations in the path of this storm include West Liberty and
Atalissa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4160 9134 4160 9098 4110 9124 4113 9137
      4116 9137 4116 9146
TIME...MOT...LOC 1221Z 197DEG 54KT 4121 9132

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Gibbs
Local storm report, Nov 5, 6:29 AM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
729 AM CDT SAT NOV 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       2 SW YARMOUTH           41.01N 91.35W
11/05/2022  M1.65 INCH       DES MOINES         IA   TRAINED SPOTTER

            24-HR TOTAL.

&&
Special weather statement, Nov 5, 6:47 AM CST, 8 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
747 AM CDT Sat Nov 5 2022

IAZ065>067-051330-
Clinton IA-Muscatine IA-Cedar IA-
747 AM CDT Sat Nov 5 2022

...A strong thunderstorm will impact portions of central Cedar,
northwestern Muscatine and west central Clinton Counties through 830
AM CDT...

At 747 AM CDT, Doppler radar was tracking a strong thunderstorm near
Nichols, or 9 miles northwest of Muscatine, moving north at 45 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  West Liberty and Atalissa around 755 AM CDT.
  Rochester around 805 AM CDT.

Other locations in the path of this storm include Tipton and
Stanwood.

This includes Interstate 80 in Iowa between mile markers 258 and 271.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4140 9119 4144 9132 4189 9125 4190 9107
      4185 9087
TIME...MOT...LOC 1247Z 195DEG 40KT 4150 9123

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Gibbs

The radar

The Quad Cities radar (KDVN), 54 km away, was scanning. The volume nearest the first event began at 12:56 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Muscatine

When
November 5, 6:55 AM CST
Where
Muscatine County, Muscatine Muni Arpt
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
41.370, -91.150

The AWOS at the Muscatine Airport measured a peak thunderstorm wind gust of 51 knots.

Thunderstorm Wind, Scott

When
November 5, 7:19 AM CST
Where
Scott County, 2.59 mi SE of Blue Grass
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Employee
Coordinates
41.490, -90.740

An NWS Employee reported a tree down near their residence. The time of the event was estimated using radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2022Every state in 2022This day in weather historyWarnings in Iowa, November 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1064265, 1064267.